EconPapers    
Economics at your fingertips  
 

Fiscal Federalism and Optimal Income Taxes

Maximiliano Dvorkin ()

Review, 2017, vol. 99, issue 4, 319-336

Abstract: This paper studies how local policies—specifically, taxes on income with redistributive goals—affect the migration decisions of individuals and, in turn, how these migration decisions affect local and economy-wide tax and redistribution policies. The author develops a model of optimal taxation for a federal system of governments in the tradition of Mirrlees (1971), where taxes can be fully nonlinear but informational asymmetries prevent the equalization of well being across workers due to informational rents. This article extends the large literature on federalism and tax competition by obtaining optimal tax formulas for the federal and state governments. The literature has mainly focused on inefficiencies that arise due to fiscal externalities when governments have access to restricted instruments (for example, allowing only linear taxes). Contrary to previous results in that literature, the author shows here that state governments will provide redistribution through taxes and that, in a symmetric equilibrium, the overall tax schedule that combines the actions of both the federal and state governments is the same as that of a unitary government. This implies that, under the conditions analyzed in the model, there is no reason to restrict income redistribution objectives to the federal government only, as commonly prescribed in the literature.

Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://files.stlouisfed.org/files/htdocs/publicat ... mal-income-taxes.pdf Full text (application/pdf)
https://doi.org/10.20955/r.2017.319-336 https://doi.org/10.20955/r.2017.319-336 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:fip:fedlrv:00088

Ordering information: This journal article can be ordered from
https://files.stloui ... htdocs/publications/

DOI: 10.20955/r.2017.319-336

Access Statistics for this article

More articles in Review from Federal Reserve Bank of St. Louis Contact information at EDIRC.
Bibliographic data for series maintained by Anna Oates ().

 
Page updated 2019-08-15
Handle: RePEc:fip:fedlrv:00088